Alert archive / South Dakota / Tornado Warnings in 1999
Tornado Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 4, 1999, 11:19 PM CDT for Hughes County, Sully County, South Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1999, 11:19 PM CDT (04:19 UTC)
- Expired
- Jun 4, 1999, 11:55 PM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Hughes County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 164 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 11:25 PM CDT | Thunderstorm Wind 52 | Blunt, SD | Strong winds to 60 mph blew many tree branches down throughout Blunt. |
| Jun 4, 11:25 PM CDT | Hail 0.88 | Canning, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 6:45 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 4, 11:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2271 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 050419 TORABR SDC065-119-050455- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1119 PM CDT FRI JUN 4 1999 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... EASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA EASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1155 PM CDT * AT 1118 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 23 MILES EAST OF PIERRE OR 8 MILES WEST OF HARRObLD MOVING NORTHEAST AT 50 MPH. * THE TORNADO WILL BE NEAR... HARROLD AT 1122 PM CDT BLUNT AT 1120 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 4, 8:55 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 4, 8:55 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 955 PM CDT FRI JUN 4 1999 SEVERE WEATHER CONDITIONS CONTINUE FOR CENTRAL SOUTH DAKOTA. WILL CONTINUE TO MONITOR THE SITUATION AND ISSUE WARNINGS AND STATEMENTS AS NECESSARY. .ABR...TOR WATCH #383 FOR CNTRL SD UNTIL 06Z GUERRERO/GILLESPIE
In the hours before
Special weather statement, Jun 4, 6:20 PM CDT, 4 hours 59 minutes before
SDZ045-048-051-042335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 620 PM CDT (520 PM MDT) FRI JUN 4 1999 THE TORNADO WATCH THAT INCLUDED PORTIONS OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA HAS BEEN CANCELLED. A NEW WATCH WAS ISSUED FURTHER WEST OVER SOUTH DAKOTA. THE COUNTIES OF JONES...LYMAN AND BUFFALO ARE NO LONGER IN A TORNADO WATCH. HOWEVER LATER THIS EVENING SEVERE WEATHER WILL STILL BE POSSIBLE AS STORMS DEVELOP OR MOV4E IN FROM THE SOUTH AND WEST. STAY TUNED TO YOUR FAVORITE BROADCAST MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. TDK
Special weather statement, Jun 4, 6:54 PM CDT, 4 hours 25 minutes before
SDZ033>037-045-048-051-050055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 653 PM CDT (553 PM MDT) FRI JUN 4 1999 A TORNADO WATCH HAS BEEN REISSUED FOR PORTIONS OF CENTRAL SOUTH DAKOTA. SOME OF THE COUNTIES INCLUDED IN THIS WATCH ARE JONES... LYMAN...BUFFALO...SULLY...HAND...HYDE...STANLEY AND HUGHES. THE WATCH IS IN EFFECT UNTIL 1AM CDT. A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND CLOSE TO THE WATCH AREA. YOU SHOULD RELY ON YOUR FAVORITE MEDIA FOR THE LATEST STATEMENTS AND WARNINGS. TAKE COVER IF A WARNING IS ISSUED OR STORMS APPROACH. TDK
Special weather statement, Jun 4, 8:11 PM CDT, 3 hours 8 minutes before
MNZ039-SDZ005>008-010-011-016>019-050135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT FRI JUN 4 1999 ...TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF NORTHERN SOUTH DAKOTA... ...TORNADO WATCH REMAINS IN EFFECT THROUGH 1AM CDT FOR CENTRAL SOUTH DAKOTA... THE TORNADO WATCH ISSUED EARLIER FOR PARTS OF NORTHERN SOUTH DAKOTA HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT. AT 800 PM CDT...THE SEVERE WEATHER WAS IN PROGRESS MOSTLY ACROSS EASTERN NORTH DAKOTA... NORTHERN MINNESOTA...AND SOUTHWESTERN SOUTH DAKOTA. HOWEVER... THE POTENTIAL FOR SEVERE WEATHER CONTINUES TONIGHT ACROSS NORTHERN SOUTH DAKOTA AND EXTREME WEST CENTRAL MINNESOTA AS A STRONG UPPER LEVEL DI6STURBANCE APPROACHES FROM SOUTHWEST SOUTH DAKOTA. PLEASE CONTINUE TO MONITOR NOAA WEATHER RADIO AND YOUR FAVORITE NEWS SOURCE FOR THE LATEST WATCHES AND WARNINGS. GUERRERO
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 10:01 PM CDT | Tornado Warning | ABR | Jones | 54 min |
| Jun 4, 10:01 PM CDT | Tornado Warning | ABR | Jones | 49 min |
| Jun 4, 10:25 PM CDT | Tornado Warning | ABR | Lyman | 45 min |
| Jun 4, 10:53 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hyde | 62 min |
| Jun 4, 10:53 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 62 min |
| Jun 4, 10:58 PM CDT | Severe Thunderstorm Warning | ABR | Stanley, Sully | 62 min |
| Jun 4, 11:10 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 65 min |
| Jun 4, 11:38 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 62 min |
| Jun 4, 11:38 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 62 min |
| Jun 5, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 33 min |
| Jun 5, 12:28 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 57 min |
| Jun 5, 12:37 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 33 min |
| Jun 5, 12:51 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Day | 64 min |
| Jun 5, 1:23 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 32 min |
| Jun 5, 1:29 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 61 min |
| Jun 5, 1:35 AM CDT | Severe Thunderstorm Warning | ABR | Codington | 50 min |
| Jun 5, 1:48 AM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 47 min |
| Jun 5, 1:50 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 50 min |
Nearby
Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.